Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Honolulu, HI

February 21, 2014Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 21, 2014, 9:20 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2014, 9:20 AM HST (19:20 UTC)
Expired
Feb 21, 2014, 12:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 15 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WGHW50 PHFO 211920
FFWHFO
HIC007-212215-
/O.NEW.PHFO.FF.W.0006.140221T1920Z-140221T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
920 AM HST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1215 PM HST

* AT 905 AM HST...RADAR SHOWED HEAVY RAINFALL OVER SOUTHWEST KAUAI 
  WITH ANOTHER AREA OF HEAVY RAIN JUST OFFSHORE NEAR KEKAHA AND 
  BARKING SANDS MOVING TOWARD THE NORTHEAST. WATER LEVELS ARE ALSO 
  HIGH WITHIN HANAPEPE RIVER AND THE SOUTH FORK OF WAILUA RIVER FROM 
  EARLIER HEAVY RAINFALL. KAUAI CIVIL DEFENSE REPORTED PUOLO 
  ROAD HAS BEEN CLOSED IN HANAPEPE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BARKING SANDS...WAILUA...MANA...KAPAA...WAIMEA...POLIHALE STATE 
  PARK...KOKEE STATE PARK...LIHUE AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2203 15981 2214 15973 2211 15950 2219 15931
      2211 15928 2191 15934 2187 15944 2187 15960

$$

KODAMA
2 follow-up statements
217 
WGHW70 PHFO 212059
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1059 AM HST FRI FEB 21 2014

HIC007-212215-
/O.CON.PHFO.FF.W.0006.000000T0000Z-140221T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1059 AM HST FRI FEB 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1215 PM HST...

HEAVY RAINFALL HAS SUBSIDED OVER THE ISLAND BUT RUNOFF IS STILL 
OCCURRING AND STREAMS AND RIVERS ARE STILL RUNNING HIGH FROM WAILUA 
TO HANAPEPE AND WAIMEA. KAUAI CIVIL DEFENSE REPORTED THAT PUOLO ROAD 
HAS BEEN REOPENED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BARKING SANDS...WAILUA...MANA...KAPAA...WAIMEA...POLIHALE STATE 
PARK...KOKEE STATE PARK...LIHUE AND ANAHOLA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2203 15981 2214 15973 2211 15950 2219 15931
      2211 15928 2191 15934 2187 15944 2187 15960

$$

KODAMA
646 
WGHW70 PHFO 212202
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1202 PM HST FRI FEB 21 2014

HIC007-212207-
/O.CAN.PHFO.FF.W.0006.000000T0000Z-140221T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1202 PM HST FRI FEB 21 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. 
WATER LEVELS IN STREAMS AND RIVERS REMAIN ELEVATED ABOVE NORMAL BUT 
ARE SLOWLY SUBSIDING. MINOR ROAD PONDING CONDITIONS WILL REMAIN FOR 
SEVERAL HOURS AS RUNOFF SLOWLY DIMINISHES.

LAT...LON 2203 15981 2214 15973 2211 15950 2219 15931
      2211 15928 2191 15934 2187 15944 2187 15960

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 3:30 AM HST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 21, 3:30 AM HST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI FEB 21 2014

.SYNOPSIS...
ENHANCED SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT THE WESTERN
ISLANDS TODAY AND TONIGHT AS A SURFACE TROUGH APPROACHES FROM THE
WEST. LIGHT SOUTHEASTERLY WINDS WILL SWITCH TO NORTHEASTERLIES
SATURDAY AS THIS TROUGH PASSES ACROSS THE ISLANDS. EAST TO NORTHEAST
WINDS WILL THEN PERSIST THROUGH THE REST OF THE FORECAST PERIOD. AN
UPPER RIDGE NOSING IN FROM THE WEST WILL WORK TO STABILIZE OUR
AIRMASS BY SATURDAY...REDUCING RAINFALL AMOUNTS.

&&

.DISCUSSION...
A SURFACE TROUGH PERSISTS JUST WEST OF THE MAIN HAWAIIAN
ISLANDS...INDUCING CONTINUED SOUTHEAST LOW LEVEL FLOW ACROSS LOCAL
WATERS. HOWEVER...THE PRESSURE GRADIENT IS RATHER SLACK AND WINDS
ARE LIGHT. SHOWERS INCREASED DRAMATICALLY JUST AFTER MIDNIGHT NEAR
NIIHAU AND HAVE SINCE FILLED IN SOUTH THROUGH WEST AND NORTHWEST OF
KAUAI. LIGHTNING DATA SHOWED A THUNDERSTORM OCCURRED JUST SOUTH OF
NIIHAU AROUND 1 AM HST. ALL OF THIS ACTIVITY IS MOVING NORTH AT 10
TO 15 MPH WITHIN LOW LEVEL FLOW.

AFTER NOT MOVING MUCH OVER THE PREVIOUS 24 HOURS...THE SURFACE
TROUGH NOW APPEARS TO BE DRIFTING EASTWARD TOWARD THE
ISLANDS...DRAGGING ASSOCIATED RAINFALL WITH IT AND TRIGGERING
ADDITIONAL RAINFALL OUT AHEAD OF IT. POP...SKY AND WX GRIDS HAVE
BEEN ADJUSTED ACCORDINGLY. SHOWERS WILL INCREASE ACROSS AND AROUND
THE ISLANDS EAST OF KAUAI LATER TODAY AND TONIGHT AS THE TROUGH
PASSES THROUGH. MODELS SHOW UPPER TROUGHING WILL MOVE EAST OF THE
ISLANDS BY THIS AFTERNOON...ALLOWING UPPER RIDGING TO NOSE IN FROM
THE WEST. WE EXPECT THIS WILL WORK TO STABILIZE OUR AIRMASS ENOUGH
TO REMOVE ANY THUNDERSTORM CONCERNS AFTER TONIGHT.

BY SATURDAY AFTERNOON UPPER RIDGING WILL USHER IN DRIER CONDITIONS
WHICH SHOULD LAST THROUGH MOST OF THE REMAINING FORECAST PERIOD. A
SHIFT TO NORTHEAST WINDS TONIGHT AND SATURDAY WILL OCCUR AS HIGH
PRESSURE BUILDS TO THE NORTH AND NORTHWEST OF THE STATE. A RATHER
SLACK PRESSURE GRADIENT WILL KEEP THESE NORTHEASTERLIES IN THE LIGHT
TO MODERATE RANGE. THESE WINDS WILL VEER TO EASTERLIES LATER NEXT
WEEK AS THE RIDGE FLATTENS OUT AND EXTENDS EAST...REORIENTING THE
WIND FIELD.

&&

.AVIATION...
AIRMET SIERRA IS POSTED FOR MOUNTAIN OBSCURATION OVER KAUAI AS AN
AREA OF CLOUDS AND SHOWERS MOVES IN FROM THE SOUTH AND WEST. THERE
IS ALSO A SLIGHT CHANCE OF TSRA OVER AND AROUND KAUAI DUE TO AN
UPPER LEVEL TROUGH IN THE ISLAND VICINITY.

MVFR CONDITIONS ARE OCCURING OVER PHLI WITH SOME IFR ALSO BEING
REPORTED. VFR CONDITIONS PREVAIL AT THE REMAINING TAF SITES. THERE
WILL LIKELY BE SOME MVFR CONDITIONS OVER THE EAST AND SOUTHEAST BIG
ISLAND SLOPES FOR THE REST OF TONIGHT AND ON THROUGH THE MORNING
HOURS. THERE MAY ALSO BE SOME BRIEF MVFR CONDITIONS ELSEWHERE IN
-SHRA BR.

&&

.MARINE...
A SERIES OF NNW AND NW SWELLS WILL MOVE INTO HAWAII OVER THE NEXT
SEVERAL DAYS. THE LARGEST OF THE GROUP IS FORECAST TO ARRIVE LATE
SATURDAY INTO SUNDAY WITH NEAR ADVISORY LEVELS POSSIBLE.

THE COMBINATION OF WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH AT LEAST EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...POWELL
AVIATION...BURKE

In the hours before

Local storm report, Feb 21, 9:06 AM HST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
906 AM HST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      HANAPEPE                21.92N 159.59W
02/21/2014                   KAUAI              HI   EMERGENCY MNGR

            KAUAI CIVIL DEFENSE REPORTED THAT PUOLO ROAD IN HANAPEPE
            HAS BEEN CLOSED DUE FLOODING.

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:45 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 21, 6:35 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.